Format

Send to

Choose Destination
J Geriatr Cardiol. 2012 Sep;9(3):237-42. doi: 10.3724/SP.J.1263.2012.01101.

Digoxin intoxication: An old enemy in modern era.

Author information

1
Department of Cardiology, Canakkale Onsekiz Mart University, Medical Faculty, Canakkale 17100, Turkey.

Abstract

OBJECTIVES:

Although development of new treatment modalities limited digoxin usage, digoxin intoxication is still an important issue which could be easily overlooked. In this report, we analyzed a case series definitively diagnosed as digoxin intoxication in the modern era.

METHODS:

We analyzed 71 patients hospitalized with digoxin intoxication confirmed by history, complaints, clinical and electrocardiograph (ECG) findings, and serum digoxin levels > 2.0 ng/mL, during a five year period. The demographic and clinical data, indications for digoxin use, digoxin dosage, concurrent medications, laboratory data, hospital monitoring, and ECG findings were obtained from all patients.

RESULTS:

Thirty-eight of 71 patients (53.5%) had symptoms of heart failure during admission or later. Sixty-four percent of patients were older than 75 years. The percentage of females was 67%. Atrial fibrillation, hypertension and gastrointestinal complaints were more frequent in the females (64% in females, 30% in males, P = 0.007; 81% in female, 52% in males, P = 0.01; 50% in female, 17.3% in males, P = 0.008, respectively). The mortality rate during the hospital course was 7%.

CONCLUSIONS:

This report demonstrated the reduced mortality rates in patients with digoxin intoxication over the study period. Gastrointestinal complaints are the most common symptoms in this population.

KEYWORDS:

Arrhythmia; Digitalis; Digoxin intoxication; Heart failure

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center